The Centers for Disease Control and Prevention on Friday warned people not to use vaping ingredients bought on the street, and to stop modifying either nicotine or cannabis e-cigarette devices, in an effort to curb the vaping-related lung sicknesses that have alarmed health officials in more than two dozen states this summer.
Despite the lack of evidence pointing to a single flawed product or device common among many of the patients suffering respiratory problems, the agency took the unusual step of issuing several recommendations — including telling people worried about their health that they should not even use e-cigarettes and should consult a doctor if they are trying to quit smoking.
In addition, the C.D.C. said: “E-cigarette products should not be used by youth, young adults, pregnant women, as well as adults who do not currently use tobacco products. If you use e-cigarette products, monitor yourself for symptoms (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health.”
The number of reported cases of severe respiratory illnesses totals 215 people in 25 states since late June, officials said. Many have been hospitalized, some with lingering lung problems that required use of a ventilator or extensive monitoring in intensive care units.
Last week, a patient in her 30s who had recently vaped died in Illinois, and public health officials said they are still waiting for toxicology and other tests to determine the cause of death.
In some cases, patients reported using e-cigarettes containing T.H.C., the high-inducing chemical in marijuana. Some doctors have reported that cannabinoid oils vaporized in cartridges may be causing some of the lung inflammation. But other individuals said they had only used e-cigarettes containing nicotine. In many cases, patients reported a gradual occurrence of symptoms, the agencies said, including difficulty breathing, and chest pain, before hospitalization.
“Even though cases appear similar, it is not clear if these cases have a common cause or if they are different diseases with similar presentations, which is why our ongoing investigation is critical,” the agencies said.
Little is known about the long-term effects of the chemicals in e-cigarettes, although they do not contain the tar and other carcinogens of traditional tobacco products. But vaping has its own challenges: to become inhalable, nicotine or T.H.C. must be mixed with solvents that dissolve and deliver the drugs.
“We know some of this is associated with T.H.C.,” said Dr. Scott Gottlieb, the former commissioner of the Food and Drug Administration.
“I think this is probably going to be associated with illegal products,” Dr. Gottlieb said. “It’s not like the major manufacturers have suddenly changed their ingredients,” he said. “It’s probably something new that has been introduced into the market by an illegal manufacturer, either a new flavor or a new way to emulsify T.H.C. that is causing these injuries.”
The Food and Drug Administration is analyzing about 80 samples received from patients, but has not made the results public. In the interim, the agencies said, “If you are concerned about these specific health risks, consider refraining from the use of e-cigarette products.”
[Like the Science Times page on Facebook. | Sign up for the Science Times newsletter.]
First Death in a Spate of Vaping Sicknesses Reported by Health OfficialsAug. 23, 2019
SOURCE : https://www.nytimes.com/2019/08/30/health/vaping-e-cigarettes-marijuana-cdc.html